Jump to content
CrazyBoards.org

Hair loss on concerta but not on ritalin?


Recommended Posts

Hi, i have been taking ritalin for few years, it worked great, but i feel that had to up the dose too much to feel same effects as on the beginning. I decided to change to concerta a few months ago, since i started concerta i,m having lots of hair loss and thinning hair. When i was on ritalin never affected my hair. No changes in diet since i,m on concerta, no weight loss, thyroid it,s fine. How it,s this possible if concerta and ritalin are the same compound just change the released time?. Anyone else have this problem? Anyone could know why happens this? Thanks

Link to comment
Share on other sites

I have no choice but to answer this via my training as a biologist (I'm by no means a doctor, though)...

So my question is... you say you switched to Concerta because you had to go on too high a dose of conventional methylphenidate. Was your dose of conventional methylphenidate reduced when you switched to Concerta (example -- did you go from taking 20mg methylphenidate 3 times daily for a total of 60mg to just say, 36mg Concerta once daily... or did you up it to 72mg Concerta?). That was just an example, of course, and you should assess the quantity of meds you've been taking. That's not doctor's advice, it's just my experience, especially since I've had dose-dependent side effects with other medications. Have you tried going to a lower dose of Concerta? The fact that this pill exposes you to a constant level of methylphenidate for an extended period of time could affect things. What it could affect, I'm not sure.

Lastly, I did find one goopy biological paper about methylphenidate toxicity, which said that at daily doses of 50 mg/kg (which the authors claim is 5 times the maximum daily dose given to children), that caged lab rats experienced (amongst other, more dire things) some degree of hair loss:

http://www.ncbi.nlm.nih.gov/pubmed/12270592

Probably not a reason to go panic, but maybe it will put a piece of rationale into your puzzle.

Link to comment
Share on other sites

Hi, thank you for your answer; i was doing 30 mg daily of ritalin, i,m on 36 mg on concerta. I read in one forum that being an amphetamine it reduces the blood flow to the scalp. And hair loss occurs on concerta(because it,s long extended time) And in adderall xr. Not in ritalin or aderall ir. But i think that if i divided my ritalin dose 3 times daily, then with this theory i will notice also hair loss and it,s not the case. Any suggestion? Do you take concerta or adderall? Thanks

Link to comment
Share on other sites

People are complicated. Is there anything else in your life that changed around the same time? It might just be a coincidence. I'm not saying it is, just that it's a possibility. I know of at least one disease that results in hair loss. (I don't remember the name, but I don't think it does anything else very nasty.) Also, if you're older and male, it may just be part of normal aging. And you don't have to be all that old.

Link to comment
Share on other sites

  • 2 weeks later...

I'd have to agree with the above (using intuition alone) that the issue is not amphetamine. I'm on Concerta, which does have a fairly large "AUC" ("area under the curve", term used to describe blood exposure to drug -- you might want to pull out the prescribing information leaflet for it to see exactly).

I have generalized scalp hair loss too, but that is better attributed to other conditions (in my case, scalp psoriasis, hypothyroidism and protein malnutrition due to a congenital intestinal problem... actually I should be grateful that I have the head full of hair that I do despite those conditions, heh).

But anyways, yeah. Might want to go match the times you were in extreme stress or had other triggers that would produce hair loss...

Link to comment
Share on other sites

Great points. I am not trying to argue here, just relating things I have read or heard, nothing based on actual research specific to this topic. Anyway, a pharmacist friend of mine once told me that any amphetamine can cause hair loss. On the same token, she labeled ritalin an amph. in the same statement so... she may have been wrong.

Link to comment
Share on other sites

Good point you brought up there about ritalin "being an amphetamine"... technically it's a "phenidate", but I'm geeking out there.... heh...

Though, to be honest, METHamphetamine, probably the most potent actual amphetamine (largely illegal but I think you can find it for sale as a C-II, though I don't recommend it, heh), can cause all sorts of problems with teeth, skin, and hair, at least according to our local government anti-drug propaganda, but I'd believe it...

Edited by LikeMinded
Link to comment
Share on other sites

Hi, thank you for your replies, yes ritalin and concerta it,s the same ingredient, so that,s why i don,t know why on concerta i have hair loss and not in ritalin. Could be that hair loss occurs on concerta(because it,s long extended time). I read some posts in forums, that with adderall xr people had hair loss but not in adderall ir. Is any proof about this? Anyone has been on ritalin and concerta? Or adderall ir and xr? Thanks

Link to comment
Share on other sites

Ive been on all 4 of those, and havent noticed any abnormal hairloss, and Ive actually been on the lookout for it for years ever since I read that bit about Kerouac. My gut instinct would be to think IR forms would cause more damage because of the more potent "jolt" if you will upon onset, however I think you have a good theory about the extended release forms being more likely due to their longer action. It would really be interesting to find the facts concerning all this.

Link to comment
Share on other sites

Yeah, I think all I can conclude is "insufficient research has been performed on this". Heh. From hereon there's no more I can do than pure speculation, and I can't think of anything else to speculate upon except for maybe the very large AUC of XR products such as Concerta and Adderall having some effect on hair loss. IR forms generally have a lower AUC (though I don't think that the AUC of conventional IR stimulant dosage is well-studied, since the purpose of AUC is generally to support a new release formulation that's not IR!).

Link to comment
Share on other sites

  • 5 months later...

Same here,

was on Ritalin 30mg ( lasted for around 9:45AM to 11:40AM ) -> barley any hair loss..

and now with concerta 54mg , getting alot of hair loss.[ lasts for around 9:45AM - 2:00PM , some days it can last until around 4/5ish...

Concerta and ritalin are the same drug but concerta lasts alot longer so mabey thats why?

but yeh, having same problem here

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...